manuscripta mathematica

, Volume 151, Issue 3–4, pp 353–374 | Cite as

Hahn analytification and connectivity of higher rank tropical varieties

  • Tyler Foster
  • Dhruv RanganathanEmail author


We show that the tropicalization of a connected variety over a higher rank valued field is a path connected topological space. This establishes an affirmative answer to a question posed by Banerjee (J Reine Angew Math (Crelle’s J) 2015:71–87, 2013). Higher rank tropical varieties are studied as the images of “Hahn analytifications”, introduced in this paper. A Hahn analytification is a space of valuations on a scheme over a higher rank valued field. We prove that the Hahn analytification is related to higher rank tropicalization by means of an inverse limit theorem, extending well-known results in the non-Archimedean case. We also establish comparison results between the Hahn analytification and the Huber and Berkovich analytifications, as well as the Hrushovski–Loeser stable completion.

Mathematics Subject Classification

14T05 32P05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aroca, F.: Krull-tropical hypersurfaces. Annales de la faculté des sciences de Toulouse Mathématiques 19, 525–538 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baker, M., Payne, S., Rabinoff, J.: Nonarchimedean geometry, tropicalization, and metrics on curves. arXiv:1104.0320 (2011)
  3. 3.
    Banerjee, S.D.: Tropical geometry over higher dimensional local fields. J. Reine Angew. Math. (Crelles J.) 2015, 71–87 (2015)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Berkovich, V.G.: Spectral Theory and Analytic Geometry Over Non-Archimedean Fields, vol. 33. American Mathematical Society, Providence (1990)zbMATHGoogle Scholar
  5. 5.
    Bieri, R., Groves, J.R.: The geometry of the set of characters induced by valuations. J. Reine Angew. Math. (Crelle’s J.) 347, 168–195 (1984)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Ducros, A.: Espaces de berkovich, polytopes, squelettes et théorie des modeles. Conflu. Math. 4, 1250007 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ducros, A.: Les espaces de Berkovich sont modérés, d’après E. Hrushovski et F. Loeser. arXiv:1210.4336 (2012)
  8. 8.
    Ducros, A.: About Hrushovski and Loeser’s work on the homotopy type of Berkovich spaces. arXiv:1309.0340 (2013)
  9. 9.
    Einsiedler, M., Kapranov, M., Lind, D.: Non-archimedean amoebas and tropical varieties. J. Reine Angew. Math. (Crelle’s J.) 2006, 139–157 (2006)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Eisenbud, D., Harris, J.: Limit linear series: basic theory. Invent. Math. 85, 337–371 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Engler, A.J., Prestel, A.: Valued Fields. Springer, New York (2005)zbMATHGoogle Scholar
  12. 12.
    Fesenko, I., Kurihara, M. (eds.): Invitation to higher local fields, vol. 3, Geometry & Topology Monographs, Geometry & Topology Publications, Coventry, 2000. In: Papers from the conference held in Münster, August 29–September 5 (1999)Google Scholar
  13. 13.
    Foster, T., Gross, P., Payne, S.: Limits of tropicalizations. Isr. J. Math. 201, 835–846 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Foster, T., Ranganathan, D.: Degenerations of toric varieties over valuation rings. arXiv:1508.04057 (2015)
  15. 15.
    Giansiracusa, J., Giansiracusa, N.: Equations of tropical varieties. arXiv:1308.0042 (2013)
  16. 16.
    Giansiracusa, J., Giansiracusa, N.: The universal tropicalization and the Berkovich analytification. arXiv:1410.4348 (2014)
  17. 17.
    Gubler, W.: A guide to tropicalizations. In: Algebraic and Combinatorial Aspects of Tropical Geometry. Contemporary mathematics, vol. 589, pp. 125–189. American Mathematical Society, Providence, RI (2013)Google Scholar
  18. 18.
    Gubler, W., Rabinoff, J., Werner, A.: Skeletons and tropicalizations. arXiv:1404.7044 (2014)
  19. 19.
    Hahn, H. Über die nichtarchimedischen Größensysteme. In: Sitzungsberichte der Kaiserlichen Akademie der Wissenschaften, Wien, Mathematisch - Naturwissenschaftliche Klasse (Wien. Ber.) vol. 116, pp. 601–655 (1907)Google Scholar
  20. 20.
    Haskell, D., Hrushovski, E., Macpherson, D.: Stable domination and independence in algebraically closed valued fields. Lecture Notes in Logic, vol. 30 (2008)Google Scholar
  21. 21.
    Hrushovski, E., Loeser, F.: Non-archimedean tame topology and stably dominated types. Princeton University Press, Princeton (2016). doi: 10.1515/9781400881222
  22. 22.
    Hrushovski, E., Loeser, F., Poonen, B.: Berkovich spaces embed in euclidean spaces. L’Enseign. Math. 60, 273–292 (2014)Google Scholar
  23. 23.
    Huber, R.: Étale Cohomology of Rigid Analytic Varieties and Adic Spaces, Aspects of Math, vol. E30. Friedr. Vieweg & Sohn, Braunschweig (1996)CrossRefzbMATHGoogle Scholar
  24. 24.
    Jensen, D., Payne, S.: Tropical independence II: the maximal rank conjecture for quadrics. arXiv:1505.05460 (2015)
  25. 25.
    Jensen, D., Payne, S.: Tropical independence I: shapes of divisors and a proof of the Gieseker–Petri theorem. Algebra Number Theory 8(9), 2043–2066 (2014)Google Scholar
  26. 26.
    Kajiwara, T.: Tropical toric geometry. Contemp. Math. 460, 197–208 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Kaplansky, I.: Maximal fields with valuations. Duke Math. J. 9, 303–321 (1942)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kedlaya, K.S.: \(p\)-adic Differential Equations, vol. 125 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2010)CrossRefGoogle Scholar
  29. 29.
    Mumford, D., Ramanujam, C.P., Manin, J.I.: Abelian Varieties, vol. 108. Oxford University Press, Oxford (1974)Google Scholar
  30. 30.
    Mustata, M., Nicaise, J.: Weight functions on non-archimedean analytic spaces and the kontsevich-soibelman skeleton. Algebr. Geom. 2(3), 365–404 (2015)Google Scholar
  31. 31.
    Nisse, M., Sottile, F.: Non-archimedean coamoebae. In: Tropical and Non-Archimedean Geometry. Contemporary Mathematics, Vol. 605, pp. 7–91. American Mathematical Society, Providence, RI (2013)Google Scholar
  32. 32.
    Payne, S.: Analytification is the limit of all tropicalizations. Math. Res. Lett. 16, 543–556 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Rabinoff, J.: Tropical analytic geometry, Newton polygons, and tropical intersections. Adv. Math. 229, 3192–3255 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Thuillier, A.: Géométrie toroïdale et géométrie analytique non archimédienne. Application au type d’homotopie de certains schémas formels. Manuscr. Math. 123, 381–451 (2007)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Van den Dries, L.: Tame Topology and o-Minimal Structures, vol. 248. Cambridge University Press, Cambridge (1998)CrossRefzbMATHGoogle Scholar
  36. 36.
    Włodarczyk, J.: Embeddings in toric varieties and prevarieties. J. Algebr. Geom. 2, 705–726 (1993)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA
  2. 2.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations